Alert archive / Louisiana / Tornado Warnings in 1996
Tornado Warning 17, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Apr 14, 1996, 5:12 PM CDT for Sabine Parish, Louisiana. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1996, 5:12 PM CDT (22:12 UTC)
- Expired
- Apr 14, 1996, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Sabine Parish, LA
The radar
The Ft Polk radar (KPOE), 71 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:02 PM CDT | Hail 1 | Many, LA | |
| Apr 14, 6:11 PM CDT | Hail 0.88 | Many, LA | |
| Apr 14, 6:12 PM CDT | Hail 1 | Ft Jessup, LA | |
| Apr 14, 6:15 PM CDT | Hail 0.88 | Many, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 142212 TORSHV LAC085-142315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 512 PM CDT SUN APR 14 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST LOUISIANA ...SABINE PARISH AT 510 PM CDT DOPPLER RADAR IN SHREVEPORT INDICATED A DEVELOPING TORNADO OVER WESTERN SABINE PARISH ABOUT 5 MILES WEST OF ZWOLLE MOVING TO THE EAST AT 25 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS...OR PILLOWS. SIX/18
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:42 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 14, 3:42 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 340 PM CDT SUN APR 14 1996 LATEST SFC ANALYSIS INDICATED COLD FRONT EXTENDING FROM LOW OVER SW MO SOUTH THROUGH W AR AND E TX APPROACHING W LA AND A DRY LINE WEST OF THE FRONT FROM E OK SOUTH TO NEAR TYR/GGG AND LFK TX. ATM VERY UNSTABLE BUT LOOKS AS IF DEVELOPMENT WILL BE GENERALLY SE OF A LINE FROM NEAR MAGNOLIA AR TO MINDEN AND LOGANSPORT LA AND LUFKIN TX. WILL SUGGEST TO REMOVE WATCH AFTER 500 PM FOR THIS AREA TO THE WEST OF THE ABOVE MENTIONED LINE. WILL LEAVE SMALL POPS IN FOR NW LA (IE SHV) FOR TNT DUE TO APPROACH OF DRY AIR AND FRONT WILL KEEP POPS HIER SE OF LINE AND KEEP SVR MENTIONED. WINDS TO SHIFT TO WEST AND RANGE AROUND 15 TO 20 MPH WITH GUSTS TO 25 MPH. CLOUDS WILL DECREASE DURING THE NIGHT BUT WRAP AROUND MOISTURE MAY RETURN BRIEF CLOUDINESS LATE TNT OR EARLY MON AM. REMAINDER OF FCST PERIOD SHOULD REMAIN FAIR AND DRY AND A LITTLE COOLER. SHV 51/67/48/75 2000 SIX
In the hours before
Local storm report, Apr 14, 12:24 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1230 PM CDT SUN APR 14 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0945 AM CENTER TX 0.50 INCH HAIL.
04/14/96 SHELBY
1038 AM PLEASANT HILL LA 0.50 INCH HAIL.
04/14/96 SABINE
1100 AM CENTER TX 0.50 INCH HAIL.
04/14/96 SHELBY
1100 AM ALLEN LA NON QUALIFIED EVENT
04/14/96 NATCHITOCHES 46 MPH WIND GUST.
13Local storm report, Apr 14, 12:29 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1232 PM CDT SUN APR 14 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
1120 AM MONROE LA 0.50 INCH HAIL.
04/14/96 OUACHITA
1124 AM CAMPTI LA 0.50 INCH HAIL.
04/14/96 NATCHITOCHES
1127 AM 2 E STERLINGTON LA 0.50 INCH HAIL.
04/14/96 OUACHITA
1140 AM SLIGO LA 0.50 INCH HAIL.
04/14/96 BOSSIER
13Local storm report, Apr 14, 12:32 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1234 PM CDT SUN APR 14 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
1150 AM MANSFIELD LA 0.50 INCH HAIL
04/14/96 DE SOTO KSHV 88D VIL 25 KG/M2
THIS CELL.
13Local storm report, Apr 14, 4:15 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
415 PM CDT SUN APR 14 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0412 PM 10 S CENTER TX 1.75 INCH HAIL
04/14/96 SHELBY KSHV 88D VIL 68 KG/M2
THIS CELL.
SIXThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:28 AM CDT | Severe Thunderstorm Warning | SHV | Sabine | 62 min |
| Apr 14, 10:58 AM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Red River | 62 min |
| Apr 14, 11:26 AM CDT | Severe Thunderstorm Warning | SHV | Ouachita | 64 min |
| Apr 14, 11:47 AM CDT | Severe Thunderstorm Warning | SHV | Bossier, Webster | 58 min |
| Apr 14, 2:29 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell | 46 min |
| Apr 14, 4:10 PM CDT | Severe Thunderstorm Warning | SHV | De Soto, Red River | 65 min |
| Apr 14, 4:37 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 68 min |
| Apr 14, 4:42 PM CDT | Severe Thunderstorm Warning | SHV | Bienville | 63 min |
| Apr 14, 4:58 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 62 min |
| Apr 14, 5:23 PM CDT | Severe Thunderstorm Warning | SHV | Webster | 37 min |
| Apr 14, 5:26 PM CDT | Severe Thunderstorm Warning | SHV | Claiborne, Lincoln | 64 min |
| Apr 14, 5:39 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 51 min |
| Apr 14, 5:51 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 39 min |
| Apr 14, 6:08 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 37 min |
| Apr 14, 6:16 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches | 59 min |
| Apr 14, 6:18 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 27 min |
| Apr 14, 6:33 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 27 min |
| Apr 14, 6:52 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 53 min |
Nearby
Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.